Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 210, NWS Twin Cities, MN

July 30, 1999Goodhue County, Minnesota; Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 30, 1999, 6:58 PM CDT for Goodhue County, Minnesota; Pierce County, Wisconsin. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1999, 6:58 PM CDT (23:58 UTC)
Expired
Jul 30, 1999, 7:45 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Goodhue County, MN, Pierce County, WI

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:05 PM CDTThunderstorm Wind 50Prescott, WITree toppled onto truck. Estimated windspeed.
Jul 30, 7:10 PM CDTThunderstorm Wind 52Cannon Falls, MNNumerous 8 inch diameter branches down. Estimated windspeed.
Jul 30, 7:25 PM CDTThunderstorm Wind 50Maiden Rock, WILarge branches felled and blocking road. Estimated windspeed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4710 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 310003 RRA
SVRMSP
MNC049-WIC093-109-310045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
658 PM CDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN
  NORTHERN GOODHUE COUNTY IN SOUTHEAST MINNESOTA
  PIERCE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 745 PM CDT

* AT 658 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES WEST OF PRESCOTT...
  OR ABOUT 15 MILES SOUTHWEST OF RIVER FALLS...MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  RED WING
  SPRING VALLEY
  RIVER FALLS
  PRESCOTT
  ELLSWORTH
  BAY CITY

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:59 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 30, 3:59 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT FRI JUL 30 1999

THUNDERSTORMS FORMING ALONG FRONT IN NW.  SLOW MOVING LINE HAVE
ISSUED FLASH FLOOD WATCH FOR CENTRAL AND W CENTRAL.  TIMING OF
STORMS SHOULD CLEAR NW THIS EVENING.  WILL ALSO CONTINUE HEAT
ADVISORY THROUGH EVENING.  CLEARING AND DRIER FOR REST OF
FORECAST.

.MSP...HEAT ADVISORY UNTIL 7 PM SOUTH CENTRAL MN AND WEST CENTRAL
       WISCONSIN AND TWIN CITIES METRO...
       FLASH FLOOD WATCH CENTRAL AND WEST CENTRAL...NW OF
       CAMBRIDGE...BUFFALO...REDWOOD FALLS LINE.
 SCOTT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:10 PM CDTSevere Thunderstorm WarningMPXPope, Stearns50 min
Jul 30, 2:16 PM CDTSevere Thunderstorm WarningMPXSwift44 min
Jul 30, 2:17 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison43 min
Jul 30, 2:22 PM CDTSevere Thunderstorm WarningMPXMille Lacs38 min
Jul 30, 2:23 PM CDTTornado WarningMPXStearns37 min
Jul 30, 2:38 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine52 min
Jul 30, 2:55 PM CDTTornado WarningMPXBenton, Stearns35 min
Jul 30, 3:00 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison45 min
Jul 30, 3:04 PM CDTSevere Thunderstorm WarningMPXStearns41 min
Jul 30, 3:14 PM CDTSevere Thunderstorm WarningMPXKanabec31 min
Jul 30, 3:17 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift58 min
Jul 30, 3:30 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine45 min
Jul 30, 3:36 PM CDTSevere Thunderstorm WarningMPXBenton, Stearns39 min
Jul 30, 3:45 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison30 min
Jul 30, 3:45 PM CDTSevere Thunderstorm WarningMPXKanabec30 min
Jul 30, 3:54 PM CDTSevere Thunderstorm WarningMPXSherburne66 min
Jul 30, 4:13 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville47 min
Jul 30, 4:13 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs47 min
Jul 30, 4:13 PM CDTSevere Thunderstorm WarningMPXBenton47 min
Jul 30, 4:13 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright47 min
Jul 30, 4:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin62 min
Jul 30, 4:43 PM CDTSevere Thunderstorm WarningMPXIsanti62 min
Jul 30, 4:59 PM CDTSevere Thunderstorm WarningMPXKanabec61 min
Jul 30, 4:59 PM CDTSevere Thunderstorm WarningMPXCarver61 min
Jul 30, 5:07 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley53 min
Jul 30, 5:34 PM CDTSevere Thunderstorm WarningMPXChisago56 min
Jul 30, 5:59 PM CDTSevere Thunderstorm WarningMPXSibley31 min
Jul 30, 6:05 PM CDTTornado WarningMPXScott25 min
Jul 30, 6:11 PM CDTTornado WarningMPXCarver34 min
Jul 30, 6:25 PM CDTTornado WarningMPXScott35 min
Jul 30, 6:41 PM CDTSevere Thunderstorm WarningMPXDakota49 min
Jul 30, 6:47 PM CDTSevere Thunderstorm WarningMPXFreeborn43 min
Jul 30, 5:52 PM CDTSevere Thunderstorm WarningMPXSaint Croix38 min
Jul 30, 6:35 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk55 min
Jul 30, 6:58 PM CDTSevere Thunderstorm WarningMPXSaint Croix47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.